News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Can I take Meridia 15mg while taking Citalopram 10mg?


 Tindra - Sat Aug 14, 2010 5:07 am

Hi,

I have been taking Citalopram 10mg for almost 5 weeks now, and would like to start taking Meridia 15mg for weight loss - can I do this?

Read that neigher Citalopram or Meridia should be taken with MAO-inhibitors, but not sure if that means they can't be taken together.

Thankful for a response.

Tindra
 Faye Lang, RN, MSW - Wed Aug 18, 2010 1:33 pm

Hi Tindra,

Citalopram and Meridia should not be taken together. Citalopram and Meridia have similar actions in being what is called serotonin reuptake inhibitors, and taking them together could result in a condition called Serotonin Syndrome or Serotonin Toxicity. The condition has a rapid onset and can progress quickly. Mild symptoms may include increased heart rate, shivering, sweating, dilated pupils, tremor or twitching, and oversensitive reflexes. Moderate toxicity has all of that, plus increased bowel sounds, high blood pressure and temperatures up to 104 deg. Fahrenheit. Severe symptoms additionally include severe increase in heart rate and blood pressure that can result in shock, and temperatures may go above 106 F. It can be life threatening, and result in seizures, kidney failure and severe blood clotting throughout the vascular system.

Citalopram itself can result in Discontinuation Syndrome when a person is trying to taper off the medication, so it should be tapered off very gradually, over a period of 2 to 4 months or longer. Physicians have found that prescribing Prozac and having the person then taper off Citalopram more quickly works fairly well, and then the person can taper off the Prozac with fewer problems. Prozac also enhances weight loss.

Meridia is most effective with a lower calorie diet. A lower calorie diet also results in weight loss, especially when in conjunction with a regular exercise program. Using a low calorie diet without Meridia is the best choice while using Citalopram or any other serotonin-enhancing medication. A low calorie diet plus a regular exercise program is effective, and would be the best choice for long term results.

It would be a good idea to discuss all this with your doctor before proceeding on any weight loss program. Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here